Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 29, NWS Dodge City, KS

April 24, 2025Clark County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 24, 2025, 2:38 AM CDT for Clark County, Comanche County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2025, 2:38 AM CDT (07:38 UTC)
Expired
Apr 24, 2025, 3:30 AM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clark County, KS, Comanche County, KS

The radar

The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

180 
WUUS53 KDDC 240738
SVRDDC
KSC025-033-240830-
/O.NEW.KDDC.SV.W.0029.250424T0738Z-250424T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
238 AM CDT Thu Apr 24 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Comanche County in south central Kansas...
  Southeastern Clark County in southwestern Kansas...

* Until 330 AM CDT.

* At 238 AM CDT, a severe thunderstorm was located near Ashland,
  moving east at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Sitka around 250 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3706 9976 3715 9980 3724 9943 3704 9938
TIME...MOT...LOC 0738Z 257DEG 14KT 3712 9975 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

HOVORKA
1 follow-up statement
326 
WWUS53 KDDC 240821
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
321 AM CDT Thu Apr 24 2025

KSC025-033-240831-
/O.EXP.KDDC.SV.W.0029.000000T0000Z-250424T0830Z/
Comanche KS-Clark KS-
321 AM CDT Thu Apr 24 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COMANCHE AND
SOUTHEASTERN CLARK COUNTIES WILL EXPIRE AT 330 AM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3706 9976 3715 9980 3724 9943 3704 9938
TIME...MOT...LOC 0821Z 257DEG 14KT 3716 9955 

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:07 AM CDT, 1 hour 31 minutes earlier. Its key messages:

  • There is a 50 to 70% chance for strong to severe thunderstorms this evening through early Thursday.
  • Unseasonably cool temperatures are expected Friday.
Area forecast discussion, Apr 24, 1:07 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
107 AM CDT Thu Apr 24 2025

.KEY MESSAGES...

- There is a 50 to 70% chance for strong to severe thunderstorms
  this evening through early Thursday.

- Unseasonably cool temperatures are expected Friday.

&&

.UPDATE...
Issued at 708 PM CDT Wed Apr 23 2025

**MESOSCALE DISCUSSION**

We have received several hail reports between 1" and 2". Our 00Z
RAOB showed CAPE in the 1000-1500 J/kg range. 0-6 km bulk shear has
increased to 43 kt, which does support the supercell formation we
have seen over the last several hours. 0-1 km SRH was around 100
m2/s2, which shows that the overall tornado threat is on the lower
side. We did have one supercell with pretty strong rotation near
Manning, Kansas that has since weakened. So in the few near term
of a 1-3 hours, we will continue to see a severe threat. Storm mode
has evolved a little more messy, so the threat of larger hail might
be slightly reduced as this messier storm mode and more storm interactions
ensue. Short term HRRR guidance does show hints of a lower hail size
and possible a more wind threat evolving with time in the watch area.

&&

.DISCUSSION...
Issued at 249 PM CDT Wed Apr 23 2025

WV imagery indicates a west-southwest flow aloft prevailing across
the Western High Plains. Near the surface, a stalled frontal
boundary extends from west central Kansas northeast into north
central Kansas.

Thunderstorm chances (50-70%) return early this evening, increasing
overnight as the SREF indicates another compact upper level
shortwave perturbation ejecting east-northeast out of the Southern
Rockies into the Western High Plains. In response, a stalled
boundary attendant to a surface low in eastern Colorado and
stretching northeast across west central Kansas into north central
Kansas is projected to lift slowly north through this evening.
Meanwhile, prevailing southerlies will continue to draw moisture
into south central Kansas and much of southwest Kansas with
mid/upper 50s(F) dewpoints spreading further north/northwest through
southwest Kansas with the lower 60s(F) moving up into south central
Kansas by early evening, increasing instability with MUCAPE values
upward of 1500-2000 J/kg.

Despite a fairly weak field of westerlies aloft, sufficient
instability combined with steepening mid-level lapse rates from
diurnal heating behind an exiting cloud shield in central Kansas
will set the stage for thunderstorm development as H5 vort maxima
associated with the small shortwave trough pushes through the high
plains early this evening, interacting with the aforementioned
boundary. In accordance with most CAMs, the best chance for storm
development is projected to be across extreme southwest Kansas into
west central Kansas generally after 21-22Z with storms then
spreading east-northeast into central Kansas overnight. This is also
supported by the latest HREF painting a corridor of a 70-90%
probability for 6-hr QPF exceeding 0.25 of an inch initially in far
southwest Kansas, then tracking east-northeast across the remainder
of west central and southwest Kansas by late evening.

Dependent on lingering outflow boundaries from potential activity
tonight, thunderstorm chances (50-70%) continue into Thursday as
medium range ensembles indicate little change to the overall pattern
with a west-southwesterly flow aloft prevailing across the Western
High Plains, downstream of an increasingly more negatively-tilted
upper level trough pushing ashore off the Pacific into southern
California. Surface low is projected to still be situated in eastern
Colorado with an attendant frontal boundary extending northeast
through northwest Kansas toward southern Nebraska. Another 24 hours
of prevailing southerlies will enhance moisture advection into south
central and much of southwest Kansas ahead of a sharpening dryline
extending southward of the surface low into the vicinity of the New
Mexico/Texas border, providing ample instability. Once again,
thunderstorm development is expected sometime late Thursday
afternoon into Thursday evening as another series of H5 vort maxima
eject out of the Southern Rockies, interacting with the
aforementioned dryline/adjacent frontal boundary. A less active
period is forecast Friday as weak ridging aloft builds in across the
Western High Plains in conjunction with a cold front pushing
southward through western Kansas into the Texas Panhandle/western
Oklahoma, lowering precip chances.

Above normal temperatures are forecast tonight as prevailing
southerlies further draw warmer air into western Kansas, not to
mention draw increased moisture into the area. With the latest HREF
showing a 50-70% probability of temperatures dropping below 55F in
west central and extreme southwest Kansas to a 60-80% probability of
temperatures slipping below 60F in central Kansas, look for
widespread lows in the 50s(F). Slightly cooler temperatures are
expected Thursday with potential lingering morning convection and
increased cloud cover. Expect afternoon highs generally up into the
lower/mid 70s(F) with the HREF showing a 70-90% probability of
temperatures exceeding 70F. However, highs may struggle to climb out
of the 60s(F) in areas of prolonged cloud cover/lingering rain.
Unseasonably cool temperatures are likely Friday in wake of a cold
front pushing through western Kansas Friday morning.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 103 AM CDT Thu Apr 24 2025

Ongoing thunderstorm activity overnight will slowly dissipate
during the morning as the nocturnal low level jet weakens. The
overnight storms will leave a frontal boundary somewhere across
southwest Kansas, most likely in vicinity of Dodge City.
A few thunderstorms will develop again by 21-00z, and these
could be locally severe from KDDC to KGCK. Low clouds will
persist most of the day at KHYS on the cool side of the frontal
boundary, with MVFR CIGS. CIGS will lower to MVFR at KDDC and
KGCK overnight with diurnal cooling and then improve by 18z to
VFR with daytime heating.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Sugden
DISCUSSION...JJohnson
AVIATION...Finch
Hazardous weather outlook, Apr 23, 3:43 PM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
343 PM CDT Wed Apr 23 2025

KSZ030-031-043>046-061>066-074>081-084>090-240500-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
343 PM CDT Wed Apr 23 2025 /243 PM MDT Wed Apr 23 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected to develop across
west central Kansas and extreme southwest Kansas early this
evening, then spread east-northeast toward central Kansas
overnight. The strongest storms will be capable of producing up to
2 to 3 inch hail and damaging winds in excess of 60 to 70 mph.
Isolated tornadoes are possible. Due to the expected slow moving
nature of potential storms, heavy rainfall associated with the
strongest storms may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms will be possible across portions of
southwest and central Kansas Thursday. The strongest storms will
be capable of producing 1 to 2 inch hail and damaging winds in
excess of 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally west of a Hays to
Coldwater line, generally after 5 PM CDT.

In the hours before

Special weather statement, Apr 23, 10:49 PM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1049 PM CDT Wed Apr 23 2025

KSZ064-077-078-240445-
Gray KS-Hodgeman KS-Ford KS-
1049 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FORD...SOUTHWESTERN
HODGEMAN AND NORTHEASTERN GRAY COUNTIES THROUGH 1145 PM CDT...

At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near
Howell, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Dodge City around 1105 PM CDT.

Other locations in the path of this storm include Wright and Ft.
Dodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

&&

LAT...LON 3773 10031 3794 10032 3795 9977 3764 9978
TIME...MOT...LOC 0348Z 288DEG 22KT 3787 10020

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SUGDEN
Local storm report, Apr 23, 10:59 PM CDT, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1059 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     Tstm Wnd Gst     1 E Kalvesta            38.06N 100.27W
04/23/2025  M52 MPH          Finney             KS   Mesonet

&&
Special weather statement, Apr 23, 11:07 PM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1107 PM CDT Wed Apr 23 2025

KSZ064-240445-
Hodgeman KS-
1107 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HODGEMAN COUNTY THROUGH
1145 PM CDT...

At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Jetmore, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Jetmore around 1120 PM CDT.

Other locations in the path of this storm include Hanston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3794 10020 3812 10022 3822 9976 3796 9960
TIME...MOT...LOC 0406Z 256DEG 24KT 3801 10002

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SUGDEN
Local storm report, Apr 23, 11:34 PM CDT, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1134 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     Tstm Wnd Gst     3 ENE Dodge City        37.77N 99.97W
04/23/2025  M51 MPH          Ford               KS   ASOS

            ASOS station KDDC Dodge City Regional
            Airport.

&&

RCB
Special weather statement, Apr 24, 1:48 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
148 AM CDT Thu Apr 24 2025

KSZ086>088-240730-
Seward KS-Meade KS-Clark KS-
148 AM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN SEWARD...MEADE AND CLARK
COUNTIES THROUGH 230 AM CDT...

At 148 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Meade State Park, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Ashland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3706 10074 3736 10072 3734 9958 3706 9954
      3700 9954
TIME...MOT...LOC 0648Z 261DEG 36KT 3713 10025

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, Apr 24, 2:32 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
232 AM CDT Thu Apr 24 2025

KSZ087>089-240815-
Meade KS-Clark KS-Comanche KS-
232 AM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MEADE...COMANCHE
AND CLARK COUNTIES THROUGH 315 AM CDT...

At 232 AM CDT, Doppler radar was tracking a strong thunderstorm near
Acres, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Ashland around 235 AM CDT.
  Sitka around 245 AM CDT.

Other locations in the path of this storm include Protection,
Coldwater and Lake Coldwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3736 10042 3733 9920 3700 9909 3700 10038
TIME...MOT...LOC 0732Z 261DEG 49KT 3717 9992

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:38 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott52 min
Apr 23, 7:40 PM CDTSevere Thunderstorm WarningDDCFinney, Lane50 min
Apr 23, 8:21 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Ness, Scott39 min
Apr 23, 8:46 PM CDTSpecial Weather StatementDDCKearny29 min
Apr 23, 8:55 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness50 min
Apr 23, 8:59 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott46 min
Apr 23, 9:42 PM CDTSpecial Weather StatementDDCHodgeman, Ness48 min
Apr 23, 9:44 PM CDTSpecial Weather StatementDDCFinney, Lane46 min
Apr 23, 9:54 PM CDTSpecial Weather StatementDDCMorton36 min
Apr 23, 10:12 PM CDTSpecial Weather StatementDDCEllis48 min
Apr 23, 10:21 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman54 min
Apr 23, 10:29 PM CDTSpecial Weather StatementDDCNess46 min
Apr 23, 10:49 PM CDTSpecial Weather StatementDDCFord56 min
Apr 23, 11:07 PM CDTSpecial Weather StatementDDCHodgeman38 min
Apr 24, 1:48 AM CDTSpecial Weather StatementDDCClark, Meade42 min
Apr 24, 2:32 AM CDTSpecial Weather StatementDDCClark, Comanche, Meade43 min
Apr 24, 4:16 PM CDTSpecial Weather StatementDDCMeade29 min
Apr 24, 4:20 PM CDTSpecial Weather StatementDDCEllis40 min
Apr 24, 4:25 PM CDTSevere Thunderstorm WarningDDCMeade50 min
Apr 24, 4:30 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche45 min
Apr 24, 4:55 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Meade50 min
Apr 24, 4:59 PM CDTSpecial Weather StatementDDCRush46 min
Apr 24, 5:08 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche52 min
Apr 24, 5:18 PM CDTSevere Thunderstorm WarningDDCEllis, Rush42 min
Apr 24, 5:26 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Meade49 min
Apr 24, 5:26 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Ness49 min
Apr 24, 5:47 PM CDTSpecial Weather StatementDDCFinney43 min
Apr 24, 6:08 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark52 min
Apr 24, 6:28 PM CDTSpecial Weather StatementDDCHodgeman, Ness32 min
Apr 24, 6:41 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCClark31 min
Apr 24, 6:46 PM CDTSpecial Weather StatementDDCPawnee29 min
Apr 24, 6:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Meade38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.